Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 6, NWS North Platte, NE

March 18, 201719 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 18, 2017, 3:30 AM MDT for 19 counties in Nebraska. It took effect at Mar 19, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2017, 3:30 AM MDT (09:30 UTC)
In effect from
Mar 19, 2017, 11:00 AM MDT
Expired
Mar 19, 2017, 7:00 PM MDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-592 J/kg
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS83 KLBF 180930
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
430 AM CDT Sat Mar 18 2017

...Critically high fire danger possible Sunday afternoon...

.The combination of warm and dry conditions, along with breezy 
winds will increase the potential of rapid fire growth Sunday 
afternoon.

NEZ204-210-190000-
/O.UPG.KLBF.FW.A.0004.170319T1700Z-170320T0100Z/
/O.NEW.KLBF.FW.W.0006.170319T1700Z-170320T0100Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
330 AM MDT Sat Mar 18 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SUNDAY FOR
LOW HUMIDITY AND WIND FOR FIRE WEATHER ZONES 204 AND 210...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from 11 AM to 7 PM MDT Sunday.
The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 204 and fire weather zone 
  210.

* WIND...West to northwest at 15 to 25 mph with gusts to 35 mph 
  possible.

* HUMIDITY...As low as 10 percent.

* IMPACTS...Range fires will have the potential to burn out of
  control and exhibit extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-219-190000-
/O.CON.KLBF.FW.A.0004.170319T1700Z-170320T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-Loess Plains-
430 AM CDT Sat Mar 18 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR LOW HUMIDITY AND WIND FOR FIRE WEATHER
ZONES 206 AND 219...

* AFFECTED AREA...Fire weather zone 206 and fire weather zone 
  219.

* WIND...West to northwest at 15 mph with gusts to 25 mph 
  possible.

* HUMIDITY...As low as 15 percent.

* IMPACTS...Range fires will have the potential to burn out of 
  control and exhibit extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Taylor
4 follow-up statements
740 
WWUS83 KLBF 182034
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
334 PM CDT Sat Mar 18 2017

...Large range fire growth possible Sunday afternoon...

.The combination of recent drought, abnormally warm and dry
conditions and breezy winds will increase the potential of large
range fire growth Sunday afternoon.

NEZ206-219-190445-
/O.UPG.KLBF.FW.A.0004.170319T1700Z-170320T0100Z/
/O.EXA.KLBF.FW.W.0006.170319T1700Z-170320T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-Loess Plains-
334 PM CDT Sat Mar 18 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR LOW
RELATIVE HUMIDITY...BREEZY WINDS AND A DRY COLD FRONTAL PASSAGE 
FOR FIRE WEATHER ZONES 206 AND 219...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon to 8 PM CDT Sunday.
The Fire Weather Watch is no longer in effect. 

* WIND...West to northwest at 15 mph with gusts to 25 mph 
  possible. 

* HUMIDITY...As low as 15 percent.

* IMPACTS...Range fires will have the potential to burn out of
  control and exhibit extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ204-210-190445-
/O.CON.KLBF.FW.W.0006.170319T1700Z-170320T0100Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
234 PM MDT Sat Mar 18 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
SUNDAY FOR LOW RELATIVE HUMIDITY...BREEZY WINDS AND A DRY COLD
FRONTAL PASSAGE FOR FIRE WEATHER ZONES 204 AND 210...

* AFFECTED AREA...Fire weather zone 204. Fire weather zone 210.

* WIND...West to northwest at 15 to 22 mph with gusts to 30 mph 
  possible.

* HUMIDITY...As low as 10 percent.

* IMPACTS...Range fires will have the potential to burn out of 
  control and exhibit extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
770 
WWUS83 KLBF 190945
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
445 AM CDT Sun Mar 19 2017

NEZ204-206-210-219-191745-
/O.CON.KLBF.FW.W.0006.170319T1700Z-170320T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
445 AM CDT Sun Mar 19 2017 /345 AM MDT Sun Mar 19 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE
HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 204, 206, 210, 
AND 219...

* AFFECTED AREA...Fire weather zone 204.Fire weather zone 
  206.Fire weather zone 210.Fire weather zone 219. 

* WIND...West to northwest at 15 to 22 mph with gusts to 30 mph.

* HUMIDITY...As low as 10 percent.

* IMPACTS...Range fires will have the potential to burn out of 
  control and exhibit extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
990 
WWUS83 KLBF 192044
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
344 PM CDT Sun Mar 19 2017

NEZ204-206-210-219-200100-
/O.CON.KLBF.FW.W.0006.000000T0000Z-170320T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
344 PM CDT Sun Mar 19 2017 /244 PM MDT Sun Mar 19 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITY, BREEZY SHIFTING WINDS AND
A DRY COLD FRONT FOR FIRE WEATHER ZONES 204, 206, 210, AND 219...

* AFFECTED AREA...Fire weather zone 204. Fire weather zone 
  206. Fire weather zone 210. Fire weather zone 219. 

* WIND...West to northwest at 15 to 22 mph with gusts to 30 mph.

* HUMIDITY...7 To 15 percent.

* IMPACTS...Range fires will have the potential to burn out of 
  control and exhibit extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
324 
WWUS83 KLBF 200050
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
750 PM CDT Sun Mar 19 2017

NEZ204-206-210-219-200200-
/O.EXP.KLBF.FW.W.0006.000000T0000Z-170320T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
750 PM CDT Sun Mar 19 2017 /650 PM MDT Sun Mar 19 2017/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR FIRE WEATHER ZONES 204, 206, 210, AND 219...

Relative humidity has improved across the fore zones and winds
have diminish to below 20 mph. Therefore, the red flag warning 
has been allowed to expire.

$$

Roberg

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 18, 2:47 AM MDT, 43 minutes earlier.

Area forecast discussion, Mar 18, 2:47 AM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
347 AM CDT Sat Mar 18 2017

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Sat Mar 18 2017

Arctic high pressure across the Northern Plains moves east into the
upper midwest today. This sets up south winds. The cold air has
built in a bit farther west than previously forecast and a midlevel
deck of clouds has formed representing a warm front. The temperature
forecast Today is a few degrees cooler but is very close to the
multimodel consensus and the RAP model...the warmest model.

The high clouds moving off the Big Horns in WY are progged to move
east this morning an the warm front should be east of Ncntl Neb this
afternoon.

South winds continue tonight and a low level jet develops which
should begin drawing warmer air out of the Panhandle into Ncntl Neb.
Lows tonight are mostly in the 40s.

The forecast uses a blend of guidance plus bias correction for
temperatures...wind and dew points.

.LONG TERM...(Sunday through Friday)
Issued at 344 AM CDT Sat Mar 18 2017

Upper level ridging will continue to dominate the weather pattern
until later next week, when an upper level trough will move east
into the central and northern plains.

A surface trough advances east across the area Sunday, with warm,
dry westerly winds in it's wake. Models agree the surface trough
will likely make it to near Highway 83, but then diverge on how much
farther east it will push. Have opted to upgrade the fire weather
watch to a warning across the western Sandhills, the panhandle, and
far southwest Nebraska where critical fire weather conditions are
more certain. Farther east will maintain the watch due to the above
mentioned uncertainties. Otherwise a very warm day Sunday,
especially west of the surface trough, with highs well into the 80s.
upper 70s to lower 80s are expected to the east of the surface
trough. Have increased wind gusts to the west of the surface trough,
as sounding profiles show potential for deep mixing up to 600mb.
Later in the afternoon into the Saturday evening, a cold front will
surge south out of South Dakota shifting winds to the northeast
Saturday night. This front will usher in cooler air and somewhat
higher humidity for Monday, which should alleviate the fire danger
somewhat.

The weather pattern looks unsettled next week. A series of weak
upper level disturbances will attempt to break down the upper ridge
early to mid week. Scattered showers of rain and snow will be
possible with these disturbances. Mid to late week is when it gets
more interesting. A strong pacific storm (upper level trough) will
move into California and the west coast Wednesday. This will advance
east Thursday and increase precipitation chances across the region.
Unfortunately the models tonight are not in good agreement with the
evolution of the system. The ECMWF is stronger and farther south and
produces beneficial rain for much of the area. It also is just cold
enough for wet snow to mix in, but not cold enough for much if any
accumulation. The GFS tracks the system more across the northern
plains, which is a warmer more showery solution for us. Will
continue to monitor.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday afternoon)
Issued at 1159 PM CDT Fri Mar 17 2017

Main aviation concern will be increasing southerly winds during
the afternoon on Saturday...some wind gusts could exceed 30kt at
times. Otherwise VFR conditions expected over western Nebraska.

&&

.FIRE WEATHER...
Issued at 344 AM CDT Sat Mar 18 2017

Arctic high pressure across the Northern Plains moves east into the
upper midwest today. This sets up south winds 15 to 20 mph with
gusts 25 to 30 mph. Warm air will move into the Panhandle where
temperatures will warm into the 70s. Dew points in the 30s and
temperatures in the 70s produces humidity between 15 and 20 percent.
Conditions for range fire development will be elevated west of
highway 61.

A surge of dry air develops Sunday afternoon with west winds
developing. Winds at 500 mb become stronger...around 40kt and 700mb
near 30kt. The expected deep vertical mixing to around 600mb should
produce decent gusts in the afternoon.

The problem with the wind forecast is a broad sfc trof will become
established across Wrn and Ncntl Neb suggesting weak sfc winds.
Nonetheless...modest wind gusts to around 25 mph...humidity below 15
percent and strong heating are expected to produce red flag
conditions across the Panhandle and a red flag warning will be
issued for Sunday in that area.

A cold front will move through Sunday night with cooler temperatures
and higher humidity Monday. Cool weather will persist through
Wednesday and beyond.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from 11 AM to 7 PM MDT Sunday for NEZ204-210.

Fire Weather Watch from Sunday afternoon through Sunday evening
for NEZ206-219.

&&

SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...Allen
FIRE WEATHER...CDC
Hazardous weather outlook, Mar 17, 9:37 PM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1037 PM CDT Fri Mar 17 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-190345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1037 PM CDT Fri Mar 17 2017 /937 PM MDT Fri Mar 17 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazards are expected overnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Elevated fire danger on Saturday as winds pick up in the
afternoon. Fires could spread quickly due to gusty winds and very
dry grasses.

Extreme fire weather conditions are possible Sunday afternoon in
the western Sandhills and southwestern Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.